Illinois, 2022

Flash Flood and Hail in Illinois, June 12, 2022

June 12, 2022 · NWS ILX · 9 events in 4 counties and zones

Areas of low pressure tracking along a stationary frontal boundary draped across central Illinois triggered two large thunderstorm clusters during the morning of June 12th. One cluster impacted Champaign and Vermilion Counties, causing minor wind damage and dropping hail as large as ping pong balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Areas of low pressure tracking along a stationary frontal boundary draped across central Illinois triggered two large thunderstorm clusters during the morning of June 12th. One cluster impacted Champaign and Vermilion Counties, causing minor wind damage and dropping hail as large as ping pong balls. The second cluster formed further west and brought damaging wind gusts, large hail, and flash flooding to portions of Schuyler and Morgan Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 12, 4:43 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 12, 4:43 AM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
543 AM CDT Sun Jun 12 2022

.SYNOPSIS...
Issued at 345 AM CDT Sun Jun 12 2022

Scattered thunderstorms will develop across central Illinois this
morning. While not all areas will receive rain, a few spots will
pick up locally heavy amounts. After that, heat and humidity will
build as high temperatures soar into the middle to upper 90s Monday
through Wednesday.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 345 AM CDT Sun Jun 12 2022

A nearly stationary frontal boundary extending from southern Iowa
E/SE into southern Indiana will serve as the focusing mechanism
for scattered convection today. While the primary upper low remains
well to the north over Ontario, a short-wave trough tracking
around its southern periphery will provide the necessary lift
along the boundary to trigger a few thunderstorms this morning.
Most CAMs suggest scattered areal coverage early in the day, with
the storms gradually decreasing from west to east during the
afternoon as the wave departs. Upper heights will be on the rise
across the Midwest today: however, due to at least partial cloud
cover and a few storms, temperatures will be held in the middle to
upper 80s. With the boundary only shifting slightly northward
today and a 50-55kt 850mb nocturnal jet slated to develop from
Kansas eastward into Illinois, think scattered convection will
once again develop after dark tonight. Low temperatures will range
from the middle 60s north of the boundary near Lacon...to the
middle 70s south of the front across the S/SW KILX CWA.

.LONG TERM...(Monday through Saturday)
ISSUED AT 345 AM CDT Sun Jun 12 2022

Scattered storms will be ongoing early Monday morning, but will
tend to diminish as the day progresses due to rising upper heights
and the front pushing much further north. There have been some
indications that another cluster of storms may develop along the
boundary during the day Monday, with models varying on the exact
location/timing. While many 00z CAMs suggest the storm cluster may
track across northern Illinois Monday afternoon, the 06z HRRR has
shifted it further north into Wisconsin and delayed it until
Monday evening. Whatever the case may be, there is still quite a
bit of uncertainty about convective evolution on Monday. If storms
materialize further south, an outflow boundary or at the very
least a cirrus shield from the convection may impact at least the
northern half of the KILX CWA. This could potentially keep temps
down somewhat across part of the area. Given 850mb temps progged
to exceed 25C, afternoon highs will soar well into the 90s...but
only if outflow remains to the north. At this point, will forecast
highs in the lower 90s along/north of I-74 and will hold off on a
Heat Advisory until convective trends become more evident.

Heat headlines will be required CWA-wide on Tuesday and Wednesday
as upper ridging builds into the region and pushes any threat for
convection well to the north into the Upper Midwest/Great Lakes.
With air temperatures climbing into the middle to upper 90s and
dewpoints reaching the 70s, peak heat index values will exceed 105
across the board both days.

After that, a significant short-wave noted on latest water vapor
imagery off the Pacific Northwest coast will track eastward and
flatten the prevailing upper ridge by the middle of the week. This
will push a weakening cold front southward into central Illinois
late Wednesday into Thursday. While some models suggest scattered
storms along/northwest of I-55 as early as Wednesday afternoon,
think the best chance for rain will be delayed until Wednesday
night. Once the front passes, temperatures will cool back into the
upper 80s/lower 90s for the end of the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 543 AM CDT Sun Jun 12 2022

Latest radar mosaic is showing widely scattered showers developing
across the area...especially from I-55 westward. Model consensus
suggests a period of scattered thunder through midday before the
activity pushes eastward into Indiana. Based on radar trends and
latest HRRR, have included a 3-hour window of VCTS at all
terminals this morning, ending at KCMI by 18z. Skies will
partially clear this afternoon/evening: however, a strengthening
nocturnal jet will lead to increased cloud cover and scattered
showers/thunder once again well after dark. Have opted not to
mention thunder in the forecast for tonight just yet, instead
carrying VCSH at all sites after 05z. Winds will be light through
the entire 12z TAF period.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Barnes
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Barnes
Hazardous weather outlook, Jun 12, 3:47 AM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
447 AM CDT Sun Jun 12 2022

ILZ027>031-036>038-040>057-061>063-066>068-071>073-131000-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
447 AM CDT Sun Jun 12 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Today and tonight.

There is a chance for strong to severe thunderstorms from mid morning
through mid afternoon. Damaging winds, large hail, and an isolated
tornado are all possible. Additional storms are possible across
central Illinois overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance that storms could redevelop across portions of
central Illinois Monday morning and afternoon. While exact timing and
placement details remain uncertain, if storms are able to develop,
the environment will be favorable for them to become severe.

Heat and humidity will build across the region Monday through
Wednesday with heat index values rising into the 100 to 110 degree
range each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 9 AM and 2 PM.

Deubelbeiss

In the hours before

Special weather statement, Jun 12, 6:21 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Lincoln IL
721 AM CDT Sun Jun 12 2022

ILZ045-121245-
Champaign-
721 AM CDT Sun Jun 12 2022

...A strong thunderstorm will impact portions of central Champaign
County through 745 AM CDT...

At 720 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Of The Woods, or near Champaign, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Champaign and Thomasboro around 725 AM CDT.
  Urbana around 730 AM CDT.

Other locations in the path of this storm include St. Joseph and
Sidney.

This includes the following highways...
 Interstate 57 between mile markers 237 and 253.
 Interstate 74 between mile markers 175 and 195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4020 8838 4035 8834 4036 8794 3996 8800
TIME...MOT...LOC 1220Z 298DEG 21KT 4020 8828

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Deubelbeiss

The radar

The Lincoln radar (KILX), 97 km away, was scanning. The volume nearest the first event began at 12:40 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.

Hail, Champaign

When
June 12, 6:40 AM CST to 6:45 AM CST
Where
Champaign County, 1 mi N of Urbana
Measured
1.5 in hail
Reported by
Public
Coordinates
40.114, -88.200

Thunderstorm Wind, Champaign

When
June 12, 6:40 AM CST to 6:45 AM CST
Where
Champaign County, 0.82 mi NW of Leverett to 2.08 mi ENE of Leverett
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.189, -88.209

Trees were damaged along Leverett Road.

Thunderstorm Wind, Champaign

When
June 12, 6:40 AM CST to 6:45 AM CST
Where
Champaign County, 0.82 mi NW of Leverett
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.190, -88.209

A grain elevator was damaged at the corner of Leverett Road and County Road 1350 East.

Thunderstorm Wind, Champaign

When
June 12, 6:40 AM CST to 6:45 AM CST
Where
Champaign County, 1.26 mi WNW of Leverett
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.190, -88.220

An outbuilding was destroyed.

Hail, Champaign

When
June 12, 6:55 AM CST to 7:00 AM CST
Where
Champaign County, 0.5 mi N of St Joseph
Measured
1 in hail
Reported by
Public
Coordinates
40.127, -88.030

Flash Flood, Schuyler

When
June 12, 7:20 AM CST to 10:20 AM CST
Where
Schuyler County, 1.92 mi NW of Rushville Arpt to 3.03 mi SW of Rushville Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.136, -90.610

Several streets were flooded in Rushville.

Thunderstorm Wind, Vermilion

When
June 12, 7:50 AM CST to 7:55 AM CST
Where
Vermilion County, Georgetown
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.980, -87.630

A 6-inch diameter tree limb was blown down.

Hail, Morgan

When
June 12, 8:30 AM CST to 8:35 AM CST
Where
Morgan County, Nortonville
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
39.570, -90.130

The large hail knocked out a skylight and beat down crops.

Thunderstorm Wind, Morgan

When
June 12, 8:30 AM CST to 8:35 AM CST
Where
Morgan County, Nortonville
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
39.570, -90.130

Several trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031401, 1031406, 1031408, 1031412, 1031402, 1031400, 1031413, 1031403, 1031410.